Synthetic drugs are substances that are artificially modified to mimic the effects of illicit drugs. They come in a variety of forms and the prevalence and misuse of these synthetic drugs, including fentanyl, is on the rise. Officials say that young people find pills especially appealing, because they are inexpensive, more socially acceptable than other illicit drugs, and do not have an obvious smell. Synthetic drugs are not regulated, can be very potent, and may be present in counterfeit pills or pills that are purchased outside of a licensed pharmacy.
How can you help?
San José Unified believes that regular and open conversations can help prevent substance abuse. If you think someone you know may be using fentanyl or another drug, look for changes in behavior and know the signs of a potential opioid overdose:
- Small, constricted “pinpoint pupils”
- Loss of consciousness or unresponsiveness
- Slow, irregular, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold, clammy and/or discolored skin
Call 911 immediately if you believe someone is experiencing symptoms of an overdose. If you find any pills, call local law enforcement for removal.
Additional information is available in the following resources: